Meeting Abstract

JL319. Management of Skin Adverse Events (AEs) Associated With Nivolumab and Ipilimumab in Patients With Melanoma: A Nursing Perspective

Melissa Thebeau, ARNP, AOCNP, Moffitt Cancer Center, Tampa, FL, Krista Rubin, NP, Massachusetts General Hospital Cancer Center, Boston, MA, Annette Gaul, NP, Matthias Hofmann, PhD, Julia Grimm, NP, and Alyona Weinstein, NP




  

ABSTRACT

Introduction: The advent of immune checkpoint inhibitors has substantially improved the treatment of advanced melanoma in the past 5 years. Ipilimumab was the first drug to prolong overall survival, while nivolumab and pembrolizumab have shown greater efficacy and less toxicity than ipilimumab and have been incorporated into the standard of care. However, these agents are associated with a unique side effect profile that requires prompt recognition and management. Skin toxicities are the most common and often earliest occurring drug-related AE. While general management algorithms are available, we provide herein practical guidance based on clinical experience to help identify and treat skin AEs associated with nivolumab and ipilimumab. Discussion: In recent phase III trials, drug-related skin AEs occurred in 29%–42% of patients receiving nivolumab, 54% receiving ipilimumab, and 59% receiving the nivolumab and ipilimumab combination. The most common drug-related skin AEs are pruritus (16%–19% nivolumab; 35% ipilimumab; 33% combination), rash (9%–22% nivolumab; 21% ipilimumab; 28% combination), maculopapular rash (3%–5% nivolumab; 12% ipilimumab; 12% combination), and vitiligo (5%–11% nivolumab; 4% ipilimumab; 7% combination). In clinical experience, skin AEs may appear 2–3 weeks following the first dose, but are most common after 2–3 doses. Before onset of AEs, baseline dermatology referral, patient education on prompt reporting of skin AEs, and skin hygiene prophylaxis are recommended. Pruritus and/or rash, often mild to moderate (NCI-CTCAE grades 1–2), may appear on the arms, upper chest, back, and legs. Grade 1–2 rash that the patient does not find bothersome may not require treatment. Moisturizers, and if necessary, topical antihistamines or corticosteroids are recommended for symptomatic treatment, with oral diphenhydramine at night to relieve pruritus. Hydroxyzine or triamcinalone cream/ointment may also be prescribed if there is no relief with over-the-counter methods. For severe (grade 3) rash, initiate oral corticosteroids and hold ipilimumab/nivolumab until the rash improves. In cases of disabling (grade 4) rash, intravenous corticosteroids and permanent discontinuation of immunotherapy as well as biopsy or dermatologic consult is recommended. Systemic corticosteroids should be tapered appropriately upon improvement of symptoms. Conclusion: Advanced practitioners play a critical role in the management of skin AEs associated with nivolumab and ipilimumab. Through awareness of typical time to onset and clinical presentation as well as knowledge of management options and their appropriate application, nurses and nurse practitioners can help optimize treatment with the new class of immune checkpoint inhibitors in patients with advanced melanoma. 




For access to the full length article, please sign in.

Section Seperator
ADVERTISEMENT
Section Seperator
ADVERTISEMENT
Section Seperator
ADVERTISEMENT
Section Seperator
Copyright © 2016 Harborside Press, LLC All rights reserved.                Home | Current Issue | Previous Issue | Submissions | About JADPRO | Advertising | Privacy Policy | Contact
Copyright Notice/Disclaimer
Bot trap - Don't go here
click me